Florida, 2010

Damaging Winds in Florida, July 15, 2010

July 15, 2010 · NWS MLB · 2 events in 2 counties and zones

An isolated thunderstorm developed along the east coast sea breeze and produced a microburst resulting in strong winds and minor wind damage in Palm Bay. Several hours later, an isolated severe storm produced wind gusts over 50 knots just west of Orlando.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

An isolated thunderstorm developed along the east coast sea breeze and produced a microburst resulting in strong winds and minor wind damage in Palm Bay. Several hours later, an isolated severe storm produced wind gusts over 50 knots just west of Orlando.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 15, 10:07 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 15, 10:07 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1107 AM EDT THU JUL 15 2010

.UPDATE DISCUSSION...
MORNING CAPE SOUNDING SHOWS A SLIGHTLY MORE UNSTABLE ATMOS THAN
PREVIOUS DAYS...WITH 500 MB TEMPS 1-2 DEGREES COOLER. A BLANKET OF
ALTOCUMULUS CLOUDS IS LIMITING HEATING BUT THIS SHOULD ERODE AND
RESULTING CONVECTION COULD BE A BIT MORE ROBUST TODAY WITH WIND
GUSTS. DOPPLER RADAR APPEARS TO SHOW A BOUNDARY LIFTING NORTH...
ROUGHLY FROM THE CAPE OVER TO ISM. THIS FEATURE IS A GOOD
CANDIDATE FOR CONVECTIVE INITIATION ONCE BETTER SFC HEATING CAN
COMMENCE. STILL THINK HIGHEST COVERAGE WILL BE OVER NW SECTIONS
(LAKE COUNTY AREA) LATE IN THE DAY SO 60% POPS THERE LOOK GOOD.
HAVE LOWERED POPS ALONG THE TREASURE COAST TO 20% AS SEA BREEZE
HAS PUSHED INLAND ALREADY AND DRIER AIR AHEAD OF EASTERLY WAVE
IMPINGES ON THAT AREA.

&&

.AVIATION...
PATCHY MVFR CIGS THROUGH 18Z MLB NORTH. SHOULD SEE AN INCREASE IN
SHRA/TSRA ONCE BLANKET OF ALTOCU ERODES. ATMOS A LITTLE MORE
UNSTABLE SO THERE SHOULD BE A BETTER CHANCE FOR STRONG DOWNBURST
WINDS (35-40 KNOTS) IN STRONGER CONVECTION. HIGHEST COVERAGE STILL
LOOKS TO BE OVER LAKE COUNTY LATE IN THE AFTN.

&&

.MARINE...
NO SIG CHANGES TO CURRENT FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  91  77  91  77 /  50  20  20  10
MCO  92  76  93  75 /  50  20  30  20
MLB  91  79  90  79 /  40  20  30  20
VRB  92  79  91  78 /  30  20  40  20
LEE  91  76  94  77 /  60  20  30  20
SFB  94  77  94  77 /  50  20  30  20
ORL  92  77  94  78 /  50  20  30  20
FPR  91  78  91  78 /  20  20  40  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

KELLY
Hazardous weather outlook, Jul 15, 11:24 AM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1224 PM EDT THU JUL 15 2010

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-160430-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1224 PM EDT THU JUL 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THUNDERSTORM IMPACT...
THE ATMOSPHERE IS MORE MOIST AND SLIGHTLY MORE UNSTABLE TODAY THAN
PREVIOUS DAYS. AS A RESULT...ISOLATED LIGHTNING STORMS HAVE
DEVELOPED LATE THIS MORNING DESPITE A VEIL OF MID LEVEL
CLOUDINESS. THESE CLOUDS ARE EXPECTED TO THIN AND ADDITIONAL
LIGHTNING STORMS WILL DEVELOP AS SURFACE HEATING INCREASES AND THE
EAST COAST SEA BREEZE PUSHES INLAND. THE PRIMARY HAZARDS WILL BE
FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY WINDS FROM 40 TO 50 MPH.
EXPECT STORM MOVEMENT TO BE TOWARD THE NORTH OR NORTHWEST AT 10 TO
15 MPH.

...FLOOD IMPACT...
LOCALLY HEAVY RAIN MAY ACCUMULATE UP TO 3 INCHES IN SOME SPOTS
CAUSING TEMPORARY FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

...MARINE THUNDERSTORM GUST IMPACT...
STRONGER AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING CLOUD TO GROUND AND CLOUD TO WATER LIGHTNING STRIKES...AND
WIND GUSTS TO 40 KNOTS OVER INLAND LAKES...AND ON THE INTRACOASTAL
AND NEARSHORE WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SURFACE RIDGE AXIS OVER CENTRAL FLORIDA WILL SLOWLY LIFT INTO NORTH
FLORIDA BY THE END OF THE WEEK AND REMAIN THERE THROUGH EARLY NEXT
WEEK. SCATTERED AFTERNOON AND EVENING LIGHTNING STORMS ARE EXPECTED
THROUGH THE WEEK...WITH THE HIGHEST COVERAGE EXPECTED OVER INTERIOR
PORTIONS. THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

SEDLOCK/KELLY

The radar

The Melbourne radar (KMLB), 8 km away, was scanning. The volume nearest the first event began at 16:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brevard

When
July 15, 11:35 AM EST
Where
Brevard County, 3.29 mi ESE of June Park
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
28.038, -80.648

An isolated strong storm developed along the east coast sea breeze boundary and produced a microburst with winds estimated at 45 to 50 mph. Minor wind damage was reported near the intersection of Hollywood Blvd and Palm Beach Road in Palm Bay, where severe tree limbs were downed, and a light pole was toppled onto two cars.

Thunderstorm Wind, Orange

When
July 15, 3:40 PM EST
Where
Orange County, 1.24 mi ESE of Killarney
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
28.442, -81.632

A Weatherflow mesonet observation at Reedy Lake, west of Orlando, recorded a wind gust of 59 mph from the south as a severe thunderstorm moved northwest across the region and peaked in intensity.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233367, 233368.